Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Allergic to Amoxicillan, Metronidozle, Clyndamycin. Can I continue with the erythromycin?

Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2009
Answered : 5612 Questions
I am allergic to Amoxicillan, Metronidozle, Clyndamycin, and possibly erythromycin. I was taking erythromycin for 3 days. When I took my dose yesterday I became lightheaded and dizzy and it felt like my blood pressure dropped. Should I continue with the erythromycin?
I was just prescribed Sulfameth/Trimeth DS. I am "scared" to take this medication as I have read that it is a sulfonamide and so is erythromycin. What antibiotic can I take that won't kill me??
I have read that dizziness and heart palpatations are a side affect. Is this cause to stop taking erythromycin?

Posted Fri, 23 Aug 2013 in Medicines and Side Effects
Answered by Dr. Ivan R. Rommstein 10 hours later
Hi and welcome to XXXXXXX Thank you for your query.

It is not uncommon that people are allergic to several types of antibiotics. Also, sometimes it is difficult to prove is is allergic reaction or some other psychosomatic reaction or there is coincidence with some other heart,lung or neurologic disorder.

But in your case, the risk shouldnt be taken and every antibiotic which caused significant symptoms, should be stopped. This is the main rule in medicine. YOu should report symptoms to doctor and inform every doctor in future about these allergies. Lighthead and dizziness can be signs of allergic reaction or can be sign of side effect. This is not similar. If this is allergic reaction that it must be stopped because it may indicate decrease in blood pressure and the beginning of anaphylactic shock which can be fatal. But this is extremely rarely seen. So deaths or serious conditions caused by antibiotic allergies are rarity and you shouldnt be concerned abut this.

SO usually,and in your case probably, dizziness, palpitation, rapid heart beat,loss of concentration and similar signs, are side effects which can be unpleasant, but it wont cause serious consequences.Although,there are numerous antibiotics and it is usually recommended to try with another drug that wont cause such symptoms. SInce you are allergic to many of them, you can try with sulf/trimet and if you notice symptoms or that it useless for the infection, you can go back on erytromicine or try new one(if you are allergic to amoxil it doesnt always mean you are allergic to cephalosporines or some other penicilins).

Erythromycin is macrolide,not sulfonamide. Sulf/trim is a combination of sulfonamide and trimetoprim which is occasionally used today with good efficiency,but sometimes has some slight gastrointestinal side effects(nausea, vomtiing etc.).
If nothing is helpful,then you can be treated in hospital by intravenous antibioitcs along with antiallergic drugs,but this is the last option and I am sure you will recover soon. You didnt mention,what for are you taking it, but when considering type of antibioitic, you should be aware that some bacterias are resistent so if there is no improvement,you should do some microbiologic tests to verify the exact type of bacteria.
WIsh yu good health,if you have any questions I ll be glad to help. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor